Texas, 2013High Wind in Texas, March 23, 2013
March 23, 2013 · NWS AMA · 11 events in 4 counties and zones
The combination of a strong surface pressure gradient behind a cold front and strong winds aloft mixing to the surface, which caused a period of high winds across the southwestern Texas Panhandle during the afternoon of the 23rd. In Oldham County, a semi-tractor trailer on Interstate 40 east of the town of Wildorado (Oldham County) was blown over by an estimated non-thunderstorm wind gust of 65…
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong surface pressure gradient behind a cold front and strong winds aloft mixing to the surface, which caused a period of high winds across the southwestern Texas Panhandle during the afternoon of the 23rd. In Oldham County, a semi-tractor trailer on Interstate 40 east of the town of Wildorado (Oldham County) was blown over by an estimated non-thunderstorm wind gust of 65 MPH. In Deaf Smith County, several observations sites reported sustained winds of 45 MPH with the highest gust of 67 mph occurring at the West Texas Mesonet site at Bootleg (Deaf Smith County). These high winds blew a roof off of a mobile home in the southern part of the town of Hereford (Deaf Smith County), and the roof was blown into power lines causing several residents to lose power. In Randall County, an estimated wind gust of 60 mph downed small tree limbs and knocked out power for a portion of southwest Amarillo (Randall County). Also the KVII Schoolnet weather station at Lakeview Elementary in Timbercreek Canyon (Randall County) observed a 58 mph non-thunderstorm wind gust. In Potter County, high winds flipped a wooden shed in Bushland (Potter County) and blew a roof off of a trailer on the northwest side of Amarillo (Potter County). The Bushland KVII Schoolnet site reported a non-thunderstorm wind gust of 64 MPH, and a trained spotter measured a 61 MPH non-thunderstorm winds gust on the west side of Amarillo (Potter County). By 6 PM CDT, the surface pressure gradient had decreased sufficiently to bring an end to high winds for the southwestern Texas Panhandle.
The following is a list of the highest non-thunderstorm wind gusts reported: 11 miles west northwest of Bootleg (Deaf Smith County) 67 MPH; 1 mile north northwest of Hereford (Deaf Smith County) 59 MPH; 2 miles west northwest of Hereford (Deaf Smith County) 61 MPH; 1 mile east of Wildorado (Oldham County) 65 MPH; 5 miles west southwest of Amarillo (Randall County) 60 MPH; 2 miles north of Canyon (Randall County) 59 MPH; 5 miles east northeast Hereford (Deaf Smith County) 59 MPH; 1 east Bushland (Potter County) 64 MPH; 5 miles west of Timbercreek Canyon (Randall County) 58 MPH; 4 miles west northwest of Amarillo (Potter County) 58 MPH; 7 miles north of Bootleg (Deaf Smith County) 60 MPH; and 4 miles west of Amarillo (Potter County) 61 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 2:43 PM CST, 47 minutes earlier.
Area forecast discussion, Mar 23, 2:43 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT SAT MAR 23 2013
.DISCUSSION...
PRIMARY FOCUS THROUGH THE FORECAST PERIOD IS ACTUALLY ON THE NEXT 12
HOURS. BEYOND THAT...THE PATTERN BECOMES LESS ACTIVE.
WINDS TONIGHT...LATEST SURFACE ANALYSIS PUTS THE COLD FRONT IN THE
FAR NW PORTIONS OF THE PANHANDLES. AHEAD OF THE FRONT...VERY STRONG
WESTERLY WINDS HAVE ALREADY BEEN REPORTED IN DEAF SMITH COUNTY...WITH
THE MESONET NEAR BOOTLEG REPORTING WIND GUSTS TO 60 MPH WITHIN THE
LAST HOUR. STILL DONT THINK WEVE SEEN THE STRONGEST WINDS YET AS
FRONTOGENESIS AND IMPRESSIVE POST FRONTAL PRESSURE RISES TO ENHANCE
WINDS BEHIND THE FRONT. THE STRONG POST FRONTAL NORTHERLY
WINDS...WILL GENERALLY BE BETWEEN 22 AND 04Z.
SNOW TONIGHT...THE FIRST FEW SNOW BANDS...EVEN SOME THUNDERSNOW...ARE
BEGINNING TO DEVELOP IN THE WESTERN OK AND NORTHWESTERN TX PANHANDLE.
A COMBINATION OF FRONTOGENETICAL BAND...AND ISENTROPIC LIFT IS STILL
ON TRACK TO DEVELOP ACROSS THE OK AND NORTHERN TX PANHANDLE.
THUS...INCREASED POPS IN THE NORTHERN PANHANDLES ESPECIALLY BETWEEN
00 AND 06Z. LITTLE CHANGE TO SNOW TOTALS...AS CONFIDENCE IN THIS
REMAINS LOW...BUT THE PREVIOUS FORECAST STILL LOOKS ON TRACK.
DUST THIS EVENING...ALREADY SEEING RADAR RETURNS OF BLOWING DUST IN
THE SW TX PANHANDLE...EXPECT THIS TO CONTINUE THROUGH EARLY
EVENING...BUT SHOULD DIMINISH QUICKLY AS THE WINDS DIMINISH AFTER
SUNSET.
SUNDAY AND SUNDAY NIGHT...WITH COLD AIR ADVECTION CONTINUING THROUGH
THE DAY...THE LATEST MAV AND MET GUIDANCE WERE SLIGHTLY LOWER FOR
HIGH TEMPERATURES TOMORROW AS COMPARED TO PREVIOUS MODEL RUNS.
DESPITE CLEARING SKIES AND INCREASED INSOLATION...AGREE WITH THE
GUIDANCE THAT THE COLD AIR ADVECTION WILL BE THE BIGGEST IMPACT. THUS
DECREASED HIGHS SLIGHTLY ON SUNDAY. STILL SOME LIGHT UPSLOPE SNOW
POSSIBLE IN THE HIGHER TERRAIN OF THE NW TX AND W OK PANHANDLES
SUNDAY NIGHT...THOUGH UNCERTAINTY IS QUITE HIGH...SO HAVE KEPT POPS
AT 20 PERCENT.
MONDAY THROUGH TUESDAY...THE COLD AIR MASS REMAINS IN PLACE TO START
THE WEEK KEEPING TEMPERATURES BELOW NORMAL...WITH ONLY A MODEST
WARMING TREND ON TUESDAY AS SOME AIR MASS MODIFICATION OCCURS.
WEDNESDAY THROUGH SATURDAY...BROAD UPPER LEVEL RIDGE BUILDS OVER THE
CENTRAL US BRINGING A DRAMATIC WARMING TREND AND A DRIER WEATHER
PATTERN. BOTH THE GFS AND ECMWF STILL SHOW A SHORT WAVE UPPER LEVEL
TROUGH DIGGING ALONG THE EASTERN PERIPHERY OF THE RIDGE LATE IN THE
WEEK...BUT THERE IS POOR AGREEMENT ON THE TRACK AND TIMING OF THIS
FEATURE...SO HAVE KEPT THE FORECAST DRY FOR NOW.
JOHNSON
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS EVENING
ACROSS THE SOUTHWESTERN TEXAS PANHANDLE. A COLD FRONT WILL MOVE
THROUGH THE REGION EARLY THIS EVENING...BRINGING AN ABRUPT SHIFT TO
NORTHERLY WINDS...BUT ALSO RESULTING IN QUICK RECOVERY OF RELATIVE
HUMIDITY VALUES. COOLER WEATHER AND GENERALLY LIGHTER WINDS SHOULD
PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR THE
NEXT SEVERAL DAYS.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 19 40 18 40 21 / 20 0 5 5 0
BEAVER OK 21 37 20 43 19 / 80 0 0 5 0
BOISE CITY OK 15 33 14 36 17 / 80 0 20 5 0
BORGER TX 23 38 22 42 25 / 60 0 5 5 0
BOYS RANCH TX 21 42 18 43 24 / 20 0 10 5 0
CANYON TX 20 42 17 42 21 / 10 0 5 5 0
CLARENDON TX 24 41 21 44 25 / 20 0 0 0 0
DALHART TX 17 40 17 41 18 / 50 0 10 5 0
GUYMON OK 18 40 18 40 19 / 80 0 10 5 0
HEREFORD TX 19 41 16 42 20 / 10 0 5 5 0
LIPSCOMB TX 25 37 20 44 19 / 80 0 0 5 0
PAMPA TX 22 37 18 42 23 / 50 0 5 5 0
SHAMROCK TX 27 40 22 45 23 / 40 0 0 0 0
WELLINGTON TX 28 42 25 48 26 / 30 0 0 5 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: DALLAM...HANSFORD...HEMPHILL...HUTCHINSON...
LIPSCOMB...OCHILTREE...ROBERTS...SHERMAN.
WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...
ROBERTS...SHERMAN...WHEELER.
HIGH WIND WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...POTTER...
RANDALL.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...DEAF SMITH...HARTLEY...OLDHAM...POTTER...
RANDALL.
OK...WINTER WEATHER ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
BEAVER...CIMARRON...TEXAS.
&&
05/16Hazardous weather outlook, Mar 23, 2:52 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SAT MAR 23 2013
OKZ001>003-TXZ001>020-241100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 PM CDT SAT MAR 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG WINDS ARE POSSIBLE ACROSS THE PANHANDLES. IN THE WESTERN TEXAS
PANHANDLE...WESTERLY TO NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO
60 MPH ARE POSSIBLE THROUGH EARLY THIS EVENING. A HIGH WIND WARNING
IS IN EFFECT FOR THESE LOCATIONS. FOR THE REST OF THE AREA WIND
SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. THUS A WIND
ADVISORY IS IN EFFECT THROUGH THIS EVENING.
SNOW ACCUMULATIONS OF 1 TO 2 WITH SOME LOCALLY HIGHER AMOUNTS ARE
POSSIBLE ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES THROUGH
LATE TONIGHT WHERE A WINTER WEATHER ADVISORY IS IN EFFECT. DUE TO THE
STRONG WINDS...BLOWING SNOW WILL ALSO BE POSSIBLE REDUCING
VISIBILITIES. ADDITIONALLY...SOME BANDS OF THUNDER SNOW...WITH
OCCASIONAL LIGHTNING WILL BE POSSIBLE.
DUE TO THE STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES AHEAD OF THE
FRONT IN THE SOUTHWESTERN TEXAS PANHANDLE...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED THROUGH 8 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING.
JOHNSON
In the hours before
Local storm report, Mar 23, 2:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HIGH SUST WINDS 11 WNW BOOTLEG 34.89N 102.99W
03/23/2013 M46 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1300366
FENNERLocal storm report, Mar 23, 2:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HIGH SUST WINDS 2 WNW HEREFORD 34.83N 102.43W
03/23/2013 M45 MPH DEAF SMITH TX MESONET
0315 PM NON-TSTM WND GST 2 WNW HEREFORD 34.83N 102.43W
03/23/2013 M61 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1300367
EVENT NUMBER AMA1300368
FENNERLocal storm report, Mar 23, 2:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM NON-TSTM WND GST 1 NNW HEREFORD 34.84N 102.41W
03/23/2013 M59 MPH DEAF SMITH TX BROADCAST MEDIA
VIA SCHOOLNET
&&
EVENT NUMBER AMA1300369
FENNERHigh Wind, Deaf Smith
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The West Texas Mesonet site 11 miles west northwest of Bootleg reported a 67 mph non-thunderstorm wind gust.
High Wind, Deaf Smith
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The KVII Schoolnet site 1 mile north northwest of Hereford reported a 59 mph non-thunderstorm wind gust.
High Wind, Deaf Smith
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The West Texas Mesonet site 2 miles west northwest of Hereford reported a 61 mph non-thunderstorm wind gust.
High Wind, Oldham
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Oldham forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The Oldham Emergency Manager reported a semi tractor trailer was blown over on Interstate 40. The non-thunderstorm wind gust was estimated to be 65 mph based on radar.
High Wind, Randall
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Randall forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A member of the public reported downed tree limbs and knocked out power on the west southwest side of the city. The winds were estimated to be 60 mph.
High Wind, Deaf Smith
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The AWOS 5 miles east northeast of Hereford reported a 59 mph non-thunderstorm wind gust.
High Wind, Potter
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Potter forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The KVII Schoolnet site 1 mile east of Bushland reported a 64 mph non-thunderstorm wind gust.
High Wind, Randall
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Randall forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The KVII Schoolnet site 5 miles west of Timbercreek Canyon reported a 58 mph non-thunderstorm wind gust.
High Wind, Potter
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Potter forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A member of the broadcast media 4 miles west northwest of Amarillo reported a 58 mph non-thunderstorm wind gust.
High Wind, Deaf Smith
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The KVII Schoolnet site 7 miles north of Bootleg reported a 60 mph non-thunderstorm wind gust.
High Wind, Potter
- When
- March 23, 3:30 PM CST to 6:20 PM CST
- Where
- Potter forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The KVII Schoolnet site 4 miles west of Amarillo reported a 61 mph non-thunderstorm wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, March 23 to 24, 2013$265,000 · 2 in hail · 35 events
- Wildfire and Dust Storm in Texas, March 23, 2013$104,000 · 67 kt wind · 33 events
- Dust Storm and High Wind in New Mexico, March 23, 2013$157,000 · 71 kt wind · 23 events
- Hail and Damaging Winds in Louisiana, March 23, 2013$140,000 · 2.75 in hail · 6 events
- Hail and Damaging Winds in Florida, March 23 to 24, 2013$32,000 · 1.25 in hail · 13 events
- Lightning Strike in Florida, March 23, 2013$50,000 · 1 event
- Hail and Damaging Winds in Alabama, March 23, 20131.75 in hail · 31 events
- Winter Storm in Missouri, March 23 to 24, 201322 events
- Hail and Damaging Winds in Florida, March 23, 20132.75 in hail · 21 events
- Hail and Damaging Winds in Georgia, March 23 to 24, 2013$14,000 · 1.75 in hail · 11 events
- Heavy Snow in Kansas, March 23 to 24, 201313 events
- Hail in Texas, March 23, 2013$7,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442332, 442333, 442334, 442335, 442336, 442337, 442338, 442339, 442340, 442341, 442342.